Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 16, 2003, 1:48 PM PST for Glenn County, Tehama County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 1:48 PM PST (21:48 UTC)
- Expired
- Mar 16, 2003, 2:30 PM PST
- In force
- 42 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Glenn County, CA, Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS56 KSTO 162148 SVRSTO CAC021-103-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 143 PM PST SUN MAR 16 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH GLENN COUNTY IN CALIFORNIA SOUTH CENTRAL TEHAMA COUNTY IN CALIFORNIA * VALID UNTIL 230 PM PST * AT 142 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL TEHAMA COUNTY...OR ABOUT 38 MILES WEST OF CHICO...MOVING SOUTHEAST AT 10 MPH INTO GLENN COUNTY. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... AREAS FROM NEAR ORLAND AND WEST INCLUDING BLACK BUTTE LAKE. LAT...LON 3983 12269 3955 12255 3953 12217 4003 12239
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 12:48 PM PST, 1 hour earlier.
Area forecast discussion, Mar 16, 12:48 PM PST, 1 hour before
AREA FORECAST DISCUSSION...COR TYPO NATIONAL WEATHER SERVICE SACRAMENTO CA 845 AM PST SUN MAR 16 2003 FRONTAL BAND IS CONTINUING TO MOVE INTO WESTERN CALIFORNIA THIS MORNING. MEASURABLE RAIN ALREADY IN THE SAC AREA. PALE COMPARED TO THE 4 INCHES THAT FELL IN LA YESTERDAY...NEARLY THEIR TOTAL IN 2001-02. RAIN GAGES SHOW .05 TO .40 INCH AMOUNTS PAST 9 HOURS IN THE COASTAL RANGE FROM LAKE COUNTY INTO WESTERN SHASTA COUNTY WITH .10 OR LESS IN PLUMAS AND BUTTE COUNTIES. THE NORTHERN END OF THE FRONT HAS WEAKENED BUT THE SOUTHERN END FROM MONTEREY BAY TO THE DELTA IS ENHANCING WITH LIGHT TO MODERATE REFLECTIONS. CURRENT RADAR SHOWS SCATTERED SHOWERS MOVING ACROSS THE NORTHERN CWA. THIS SOUTHERN AREA IS UNDERNEATH THE MAX DIVERGENCE ALOFT ASSOCIATED WITH THE 165KT PACIFIC JET STREAM CORE REACHING EAST OF 130W...ORIENTED FROM WEST TO EAST AND EXTENDING INTO SOCAL. THIS JET AXIS REMAINS NEARLY STATIONARY TODAY KEEPING UPPER DIVERGENCE OVER THE FORECAST AREA INTO THE AFTERNOON. UNLIKE YESTERDAY WHEN NVA MID LEVEL SUBSIDENCE AND DRYING AS SEEN ON KOAK 00Z/16 SOUNDING SUPPRESSED CONVECTION FROM WEST TO EAST DURING THE DAY...TODAY WE HAVE CONTINUED WEAK PVA OVER THE REGION AS A WEAK SHORT WAVE TRAVERSES THROUGH. 12Z KOAK SOUNDING IS AGAIN UNSTABLE WITH LI ZERO AND PRECIPITABLE WATER .74 INCHES. 12Z ETA BUFKIT SOUNDINGS SHOW THIS PROFILE CONTINUING INTO THE EARLY EVENING FOR THE CENTRAL VALLEY WITH CAPE VALUES RANGING FROM UNDER 100 AT RED BLUFF TO ABOUT 250 J/KG AT SAC. ALSO TODAY THE SURFACE CONVERGENCE IS NOT FORECAST TO BE NEARLY AS DIVERGENT (SLIGHTLY CONVERGENT UPVALLEY FLOW AND EVEN SOUTH AT FAIRFIELD) AS WE SAW YESTERDAY IN THE DELTA...IMMEDIATE SAC AREA SOUTH INTO STOCKTON AS WESTERLY FLOW HAS GONE TO NIL SINCE 24 HOURS AGO (SFO-RNO NEAR ZERO). BEST SURFACE CONVERGENCE TODAY IS AGAIN IN THE CENTRAL AND NORTHERN SAC VALLEY WHERE A WEAK LEE SIDE TROF IS FORECAST BY THE 12Z ETA. SPC PLACES US IN GENERAL THUNDER TODAY. SO MORNING FOCUS WILL BE THE FRONTAL BANDS SLOW MOVEMENT EASTWARD AND THEN DESTABILIZATION IN THE AFTERNOON DUE TO SURFACE HEATING...WEAK COLD AIR ADVECTION AND CONTINUED SYNOPTIC SUPPORT FOR ADDITIONAL SHOWERS AND SOME THUNDERSTORMS. 12Z GFS CONTINUES TO BE SLIGHTLY FASTER...STRONGER (SUCH AS H85-7 OMEGA) AND FURTHER NORTH WITH THE OMEGA FIELD PLACING IT OVER THE SOUTHERN 2/3 OF OUR FORECAST AREA ALONG THE MAIN FRONTAL BANDS EASTWARD MOVEMENT. BY 00Z TODAY BOTH MODELS SIMILAR WITH DEEPER MOISTURE ALONG THE EAST SIDE IN -2 TO -8 H7 OMEGA FIELD WHILE H85 OMEGA AND NEARLY SATURATED LAYER LINGERS OVER THE EAST SIDE VALLEY INTO THE MOTHERLODE. THE SLOW MOVEMENT AND CONVECTIVE DEVELOPMENT SHOULD GIVE THE FORECAST AREA THE EXPECTED RAINFALL AND SNOWFALL ESPECIALLY IN THE SOUTHERN FORECAST AREA...GENERALLY .05 TO .30 TOTALS. SATELLITE SUPPORTS THIS IDEA ALONG WITH THE IDEA OF AFTERNOON MOIST CONVECTION. CONVECTIVE NATURE WILL LEAD TO SPOTTY TOTALS IN THE NORTHERN ZONES. SNOW LEVELS RUNNING FROM 3500 IN THE NORTH TO NEAR 4500 FT ON I-80 WILL REMAIN NEAR THESE LEVELS. PRECIPITATION WILL CONTINUE OVER THE EAST SIDE OF THE VALLEY INTO THE SIERRA NEVADA THIS EVENING AS BOTH GFS AND ETA LINGER H7 OMEGA IN THIS AREA BEFORE ENDING. MORNING UPDATES TO INCREASE CHANCE OF RAIN FOR THE SOUTH AND EAST ZONES. ADD SNOW ACCUMULATIONS BACK TO THE FORECAST WHICH WILL MATCH WELL WITH THE 2-4 INCHES FORECAST BY WFO RENO IN THE SIERRA NEVADA BORDER. SOUTHERN END OF FRONT AND ADDITIONAL CONVECTION SHOULD SLIDE INTO THIS AREA THROUGH THE EVENING HOURS IN WEAK SOUTHWEST FLOW. NEXT WAVE WILL DROP SOUTH OF THE REGION TONIGHT AS THE UPPER JET SAGS SOUTHWARD PLACING INCREASING SUBSIDENCE AND NORTHERLY FLOW OVER NORCAL LATE TONIGHT INTO MONDAY. ONLY PRECIP ON MONDAY WILL BE A FEW IF ANY LIGHT SHOWERS OVER THE SIERRA CREST. NORTHERLY FLOW SURFACE AND ALOFT UNDER SUBSIDENCE WILL PROVIDE DRY WEATHER INTO TUESDAY. MODELS CONTINUE TO CHANGE ON THE STRENGTH OF THE TROF FOR MID WEEK BUT STILL APPEARS THURSDAY IS THE DAY FOR PRECIP. .STO...NONE KBBX RADAR IS CURRENTLY DOWN. TARDY
Hazardous weather outlook, Mar 16, 7:00 AM PST, 6 hours 48 minutes before
CAZ013>019-063-064-066>069-171500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE AIRMASS WILL BE UNSTABLE AGAIN ACROSS THE SOUTHERN VALLEY AREAS THIS AFTERNOON WHICH COULD TRIGGER ISOLATED THUNDERSTORMS ACROSS PORTIONS OF THE SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS. THE SNOW ADVISORY FOR THE MOUNTAINS OF SHASTA COUNTY HAS BEEN CANCELLED. ADDITIONAL SNOWFALL ACCUMULATIONS IN THE AREA ARE NOT EXPECTED TO BE MORE THAN A COUPLE OF INCHES. REFER TO THE WINTER WEATHER MESSAGE (WWUS46 KSTO WSWSTO) FOR DETAILS. .DAYS TWO THROUGH SEVEN NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO RANDY HARTLEY
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:12 PM PST | Severe Thunderstorm Warning | STO | Solano | 43 min |
| Mar 16, 2:44 PM PST | Severe Thunderstorm Warning | STO | Colusa, Lake | 46 min |
| Mar 16, 3:25 PM PST | Tornado Warning | STO | Colusa | 45 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.